Michigan, 2001

Rip Current in Michigan, July 1, 2001

July 1, 2001 · NWS IWX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 1, 3:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 1, 3:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EST SUN JUL 1 2001

MAIN FCST PROBS ARE RECORD LOW TEMPS TONIGHT AND PCPN CHCS LATE
PD3/PD4. OMEGA BLOCKED UL PATTERN TO CONT NEXT 60 HRS WITH ANOTHER
POLAR VORTEX ROTATING INTO ERN CAN/US TROF WITH STNRY HIGH ACRS 4
CORNERS. MODELS SIMILAR IN OVERALL LARGE SCALE DETAILS. FOR TONIGHT
SIG AMS EXCHANGE WITH DPS INTO 30S ALREADY ACRS KGRR CWA. ETA 925MB
TEMPS COOL TO 7-8C BY 12Z WITH WINDS DIMINISHING TO NEAR CALM BY
SUNSET AND CLEAR SKIES PREFER TO SIDE WITH OR A FEW BLO FLP TEMPS
INTO LWR TO MID 40S. WL MENTION RECORDS WITH 40 TO 45 NORTH AND MID
40S SRN TIER. SLIGHTLY BLO NGM MOS TEMPS TONIGHT OTHERWISE FAIRLY
CLOSE RMNDR PDS. MONTHLY RECORDS ARE ALSO IN JEOPARDY WITH 44 IN
SBN/FWA.

PSBL MCS FORMING ACRS MN LATE MONDAY AFTERNOON MOVING ACRS WI WITH
LL NOCTURNAL JET TO 45 KTS INTENSIFYING. 1000-850 MB LYR MFLUX CONV
AND MIDLVL LAPSE RATES TO 6.5 C/KM ACRS NRN TIER. SHOWALTER TO M2-M3
AND EQUIV POT TEMP/LYR THICKNESS SUGGEST DYING MCS TO CRASH ACRS NRN
TIER ZNS BY DAYBREAK TUE. WL ADD SMALL CHC POPS LATE.

ON TUESDAY MODIFIED ETA SNDGS SUPPORT CAPES TO 2100 J/KG WITH h50 KT
MID LVL WLY JET WL GO WITH HIGH CHC SCT WORDING POPS. NO CHNGS TO
HOLIDAY EXTENDED...DY 7 DRY FOR NOW IN AGREEMENT WITH HPC DISC.
MISFWA AVBL.

.IWX...NONE.
PBM

In the hours before

Special weather statement, Jul 1, 12:21 PM EST, 4 hours 39 minutes before
INZ013-015-017-018-020-022>027-032>034-OHZ002-004-005-015-016-024-
025-012100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1221 PM EST SUN JUL 1 2001

A COLD FRONT HAS PUSHED THROUGH NORTHWEST OHIO AND NORTHERN
INDIANA EARLY THIS AFTERNOON. DRIER AND MORE STABLE AIR BEHIND THE
FRONT WILL CONTINUE TO FILTER INTO THE AREA. THIS CHANGE IN AIR MASS
HAS ENDED THE THREAT OF THUNDERSTORMS TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Berrien

When
July 1, 5:00 PM EST
Where
Berrien County, 3 mi S of Bridgman
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

13 year old girl drowned at Warren Dunes State Park. Police and park rangers believe girlwas caught in rip current near shore.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Berrien2001-07-0113FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253211.